MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA Ø9X360 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA Ø9X360 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 18220936S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
Rep was informed about case: broken t2 tibia on (b)(6) 2019 after placement on (b)(6) 2018.The patient has received the t2 tibia 9mm pen at the (b)(6) and yesterday was urgently operated at the (b)(6) in (b)(6) and the nail was removed.Rep contacted with two trauma surgeons who have both been surprised about the breaking of the pen.Data is now being requested and the nail is in possession of surgeon.
 
Event or Problem Description
Rep was informed about case: broken t2 tibia on (b)(6) 2019 after placement on (b)(6) 2018.The patient has received the t2 tibia 9mm pen at (b)(6) and yesterday was urgently operated at (b)(6) and the nail was removed.Rep contacted with two trauma surgeons who have both been surprised about the breaking of the pen.Data is now being requested and the nail is in possession of surgeon.
 
Additional Manufacturer Narrative
The returned device matched the report, and the complaint failure mode was confirmed.The review of manufacturing documents revealed no deviation in material or in the manufacturing process.The review of the risk assessment indicated the issue was within tolerance, therefore no corrective actions are deemed necessary at this time.The nail broke after an implantation period of approx.2 weeks.According to the breakage pattern, smooth surface (where undamaged), significant deformed areas (with material ¿rubbed shiny¿), a secondary crack and additional nail bending in m-l-direction at the level of the bone fracture lead to the conclusion that the nail broke at an early stage in a sudden manner.The difference of the distal and proximal breakage surfaces is explained by missing contact to each other after nail breakage.The proximal nail fragment had rather contact to the (not returned) locking screw which would show similar material damages if available.It could not be determined whether the observed scratches in the affected drill hole had been caused intra-operatively by a deflected drill or by the threads of the corresponding screw.It could also not be determined if the scratches had originated to an initial crack.Since no operation reports were provided it could not be determined if the patient had followed the surgeon¿s post-op instructions regarding weight bearing; neither was the patient¿s weight provided.Potential adverse effects are listed in the ifu.Pre-, intra- and post-operative instructions are included.In this case the nail broke in a sudden manner caused by significant and sudden overload leading to early nail breakage including unintended axial bending of the nail.Above was regarded as patient related/contributed by the user.In case relevant information regarding the device becomes available, the investigation and root cause will be updated accordingly.With available information a deficiency of the nail was not verified.

Brand Name
TIBIAL NAIL, STANDARD T2 TIBIA Ø9X360 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8287408
Report Number0009610622-2019-00060
Device Sequence Number19330581
Product Code HSB
UDI-Device Identifier04546540197795
UDI-Public04546540197795
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K003018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number18220936S
Device Lot NumberK0B9141
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer04/03/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR